North Carolina, 2021

Damaging Winds and Lightning Strike in North Carolina, July 17, 2021

July 17, 2021 · NWS RAH · 22 events in 6 counties and zones

An approaching cold front west and northwest of the Appalachian mountains tracked east into central North Carolina. A pre-frontal trough ahead of the cold front forced showers and thunderstorms during the evening hours, with several damaging wind reports and one lightning related house fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An approaching cold front west and northwest of the Appalachian mountains tracked east into central North Carolina. A pre-frontal trough ahead of the cold front forced showers and thunderstorms during the evening hours, with several damaging wind reports and one lightning related house fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 17, 2:30 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
330 PM EDT Sat Jul 17 2021

.SYNOPSIS...
High pressure just off the Carolina coast will drift southeast and
weaken through tonight, as a surface cold front and upper level
trough approach from the northwest. High chances for showers and
storms are expected tonight through Monday as the cold front moves
slowly through the area and stalls overhead. Drier air will move in
for Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 252 PM Saturday...

Convection started early today due in part to the high surface
dewpoints and strong early-day heating, pushing MLCAPE up so far to
an impressive 2000-3000 J/kg. Deep layer bulk shear remains quite
low, with mid level steering flow of just 15-20 kts, which has
helped limit storm maintenance somewhat thus far, although a few
cells have become briefly strong and this should persist through the
evening. Both lightning flash counts and lightning density have been
impressive in a few cells, as suggested by N-CAPE of 0.20-0.25 and
high hail CAPE around 1000 J/kg, indicating that robust updrafts
will be possible despite poor mid level lapse rates (under 6 C/km).
But the deep layer shear will start an upward trend through tonight
as the elongated shortwave trough from the St Lawrence SSW through
WV/E TN to MS/AL plods eastward into and through the Appalachians
through tonight, helping to sharpen up the upper jet to our N and
increasing our large scale forcing for ascent. Expect showers and
storms to keep filling in over the next several hours, with activity
slowly easing eastward into the NE CWA later tonight. Lingering
ground heat flux along with upper-trop cooling after nightfall
should help support convection lasting well into the night, with
marginal CAPE lasting well past midnight E of Highway 1. Will carry
good chance to likely pops (and isolated categorical in the very
short term in places where storms are occurring or imminent) through
the evening, slowly decreasing and shifting into S and E sections
through the night. Patchy fog is possible in some sheltered places
that receive rain late tonight. Lows 69-75. -GIH

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 330 PM Saturday...

...Flash flood watch may be needed for Sun through Mon night...

The initial mid level shortwave trough will dampen as it moves
slowly eastward through the Mid Atlantic/Carolinas Sun, although a
low moving through New England and energy diving into the mean long
wave trough into the Ohio Valley/Mid Miss Valley/Mid South will help
maintain a marginal deep layer shear supportive of sustained
convection ahead of the very weak surface front approaching from the
NW. With PW expected to increase to 2+" over the S and E CWA and
forecast soundings suggesting warm rain processes at play and with
an overall somewhat slow storm motion and favorable orientation for
training, locally high rainfall totals are possible. This may
necessitate the need for a flash flood watch. But a number of
questions remain, including the possibility that the heavy rainfall
may be isolated to small areas beneath meandering storm clusters,
plus our S and E CWA has seen a rainfall deficit in the last week,
implying that rivers/streams and the ground can handle a widespread
1-2" of rain that may occur Sun/Sun night. Given this, will hold off
and wait for another set of model runs and more observational
clarity before pulling the trigger on a watch. This notwithstanding,
we should still see high coverage of showers and storms starting Sun
afternoon (it could start earlier, though, as was the case today,
with a lot depending on how much convective debris cloudiness there
is in the morning that might delay heating), continuing through much
of the night, with total amounts likely to approach or exceed one
inch everywhere with pockets of higher amounts. Expect highs from
the mid 80s NW to low 90s SE, followed by lows of 68-73 as the
surface front drifts into our NW sections overnight. -GIH

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 235 PM Saturday...

Same front, different day. Frankly, the models show the front that
will be over the region Monday morning making little progress
throughout the entire week. The front will eventually weaken and
serve as less of a forcing mechanism, but at least at the beginning
of the week, there are indicators from model guidance that there
could be isolated areas with extremely heavy rainfall. The 12Z NAM
put out some bulls-eyes of 5 inches of rain in 24 hours, the 00Z GFS
did something similar, and a 00Z run of the European model also
showed the possibility for heavy rainfall as well. It is too early
to pinpoint any specific locations that could receive heavy rainfall
(so no flash flood watch will be issued at this time), but the
threat is definitely there. This is already highlighted in the
Hazardous Weather Outlook. Through the extended forecast, Monday
still appears to be the day with both the greatest coverage of rain
as well as the most intense rain. There will be a diminishing trend
through the week, with rainfall likely across southern counties on
Tuesday, then chance pops on Wednesday before at least one dry day
is possible on Thursday. A slight chance of thunderstorms returns to
the forecast for Friday and Saturday.

With the extensive cloud cover and rainfall on Monday, that should
be the coolest day of the week, with highs only in the low to mid
80s. Temperatures return to values near climatology on Wednesday and
will remain that way into the weekend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1215 PM Saturday...

We've mostly seen VFR conditions thus far today, although as cloud
bases are lifting with heating, some areas have gone to briefly
broken skies with a couple of hours of MVFR cigs. These should
continue lifting to VFR, and this should hold until mid afternoon
(19z-20z). Isolated trending to scattered showers and storms will
develop by this time, with coverage increasing first near INT/GSO by
20z with storms then moving E to RDU and eventually RWI/FAY this
evening (22z-04z), ending last near RWI. These will generate periods
of sub-VFR conditions with gusty and erratic winds in and near
storms. Storm coverage will decrease overnight, and most places will
see VFR cigs dominating through midday Sun, however a few hours of
MVFR to IFR cigs are possible near RDU and RWI 07z-12z. Surface
winds will be from the SW 8-15 kts gusting at times to 20 kts this
afternoon, decreasing to under 10 kts this evening through Sun
morning.

Looking beyond 18z Sun, above normal shower/storm chances, producing
unsettled weather with periods of sub-VFR conditions, will continue
Sun and Mon, mainly (but not only) each afternoon through mid
evening. A few hours of sub-VFR fog may also occur early Mon at all
terminals. VFR conditions are then expected Tue through Thu as high
pressure builds into the area. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Leins/GIH
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, Jul 17, 3:26 AM EST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
426 AM EDT Sat Jul 17 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
426 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and storms will become more numerous across the area today. A
few storms near the NC/VA border may be strong to severe. The primary
threats will be periods of heavy rain and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and storms are possible Sunday through Tuesday as
a front stalls out across central NC. Locally heavy rainfall will
lead to the risk of flooding, especially in low lying or poor
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 2:56 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
356 PM EDT Sat Jul 17 2021

NCZ021-022-038-172100-
Guilford NC-Forsyth NC-Davidson NC-
356 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORSYTH...
NORTHEASTERN DAVIDSON AND WEST CENTRAL GUILFORD COUNTIES UNTIL 500 PM
EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clemmons, or near Winston-Salem, moving northeast at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm. Deadly cloud to ground lightning is occurring with this storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Stokesdale, Walkertown, Belews Creek, Arcadia and Sedge Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

This thunderstorm has the potential for an excessive amount of
deadly cloud to ground lightning. Seek shelter indoors and stay away
from windows. If you cannot seek shelter indoors, an enclosed
vehicle can provide safe shelter. Deadly lightning strikes can occur
well ahead of an approaching storm, prior to the arrival of rain and
wind.

&&

LAT...LON 3604 8044 3626 8008 3626 8005 3606 7989
      3589 8031
TIME...MOT...LOC 1954Z 238DEG 22KT 3601 8031

GIH
Special weather statement, Jul 17, 3:24 PM EST, 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
424 PM EDT Sat Jul 17 2021

NCZ039-040-074-075-172100-
Chatham NC-Randolph NC-Montgomery NC-Moore NC-
424 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE...
NORTHEASTERN MONTGOMERY...SOUTHEASTERN RANDOLPH AND SOUTHWESTERN
CHATHAM COUNTIES UNTIL 500 PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving northeast at 25 mph.

Wind gusts up to 35 mph will be possible with this storm.

Locations impacted include...
North Carolina Zoo, Seagrove, Harpers Crossroads, Highfalls,
Coleridge and Steeds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3540 7986 3563 7983 3577 7954 3549 7945
TIME...MOT...LOC 2023Z 243DEG 22KT 3559 7970

Kren

The radar

The Raleigh/Durham radar (KRAX), 11 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Johnston

When
July 17, 3:25 PM EST
Where
Johnston County, 2.48 mi ESE of Drug Store
Property damage
$5,000
Reported by
State Official
Coordinates
35.580, -78.543

An emergency manager reported a house was struck by lightning, causing a structure fire.

Thunderstorm Wind, Guilford

When
July 17, 3:55 PM EST
Where
Guilford County, 1.65 mi NE of Hamilton Lakes
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.099, -79.813

A tree fell down and knocked down power lines near the intersection of Rosecrest Dr and Hawthorne St in Greensboro.

Thunderstorm Wind, Guilford

When
July 17, 3:58 PM EST
Where
Guilford County, 1.19 mi SSE of Broadview
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.113, -79.775

A tree was reported down near the intersection of East Cone Blvd and Yanceyville St.

Thunderstorm Wind, Guilford

When
July 17, 3:58 PM EST
Where
Guilford County, 1.02 mi ESE of Broadview
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.125, -79.763

A tree was reported down near the intersection of Rankin Rd and Summit Ave.

Thunderstorm Wind, Guilford

When
July 17, 4:04 PM EST
Where
Guilford County, 0.76 mi NW of Hamilton Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.086, -79.841

A tree was reported down near the intersection of Friendly Ave and Hobbs Rd.

Thunderstorm Wind, Alamance

When
July 17, 4:35 PM EST
Where
Alamance County, 2.54 mi ENE of Haw River
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.111, -79.327

A tree was reported down near the intersection of Bason Rd and Pine Lake Ln.

Thunderstorm Wind, Orange

When
July 17, 4:55 PM EST
Where
Orange County, 0.83 mi ESE of Hillsborough
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.077, -79.106

One tree fell down near the intersection of Hassel St and Tryon St.

Thunderstorm Wind, Person

When
July 17, 4:58 PM EST
Where
Person County, 1.38 mi SW of Bushy Fork
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.304, -79.095

One tree fell down near the intersection of Burlington Rd and Snipes Rd.

Thunderstorm Wind, Orange

When
July 17, 5:00 PM EST
Where
Orange County, 4.03 mi NE of Schley
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.190, -79.017

One tree fell down near the intersection of North Carolina Highway 57 and Guess Rd.

Thunderstorm Wind, Orange

When
July 17, 5:02 PM EST
Where
Orange County, 5.64 mi ESE of Schley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.120, -78.976

Power lines were down across the roadway at the intersection of Terry Rd and St. Mary's Rd.

Thunderstorm Wind, Person

When
July 17, 5:02 PM EST
Where
Person County, 2.35 mi SSW of Timberlake
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.250, -78.970

A tree fell down near the intersection of Ned Moore Rd and Windy Creek Cir.

Thunderstorm Wind, Person

When
July 17, 5:04 PM EST
Where
Person County, 1.18 mi SW of Timberlake
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.270, -78.967

A tree fell down near the intersection of Dick Holeman Rd and Forest View Dr.

Thunderstorm Wind, Person

When
July 17, 5:11 PM EST
Where
Person County, 1.14 mi SW of Surf
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.340, -78.897

One tree fell on power lines on Surl Mount Tirzah Rd.

Thunderstorm Wind, Forsyth

When
July 17, 7:14 PM EST
Where
Forsyth County, 1.63 mi ESE of Vienna
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.125, -80.372

One tree fell down near the intersection of Olivet Church Rd and Birchdale Dr.

Thunderstorm Wind, Forsyth

When
July 17, 7:32 PM EST
Where
Forsyth County, 3.22 mi NW of Dennis
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.252, -80.222

Multiple trees were reported down near the 8900 block of Red Bank Rd.

Thunderstorm Wind, Forsyth

When
July 17, 7:35 PM EST
Where
Forsyth County, 1.81 mi ENE of Walkertown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.188, -80.139

Multiple trees were reported down near the 6000 block of Sullivan Town Rd.

Thunderstorm Wind, Forsyth

When
July 17, 7:35 PM EST
Where
Forsyth County, 2.61 mi NNW of Dennis
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.253, -80.203

Multiple trees fell down near the intersection of Tuttle Ridge Rd and Baux Mountain Rd.

Thunderstorm Wind, Guilford

When
July 17, 7:52 PM EST
Where
Guilford County, 0.98 mi W of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.180, -79.998

Trees were uprooted and snapped in the town of Oak Ridge.

Thunderstorm Wind, Guilford

When
July 17, 7:54 PM EST
Where
Guilford County, 0.68 mi SW of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.174, -79.989

A tree fell down near the intersection of North Carolina Highway 68 and Oak Ridge Rd.

Thunderstorm Wind, Guilford

When
July 17, 7:54 PM EST
Where
Guilford County, 0.59 mi NW of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.187, -79.986

One tree fell down across the road at the intersection of North Carolina Highway 68 and Case Ridge Dr.

Thunderstorm Wind, Person

When
July 17, 9:13 PM EST
Where
Person County, 0.42 mi WNW of Timberlake
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.283, -78.957

Law enforcement reported multiple trees down near the intersection of Dick Holeman Rd and Durham Rd.

Thunderstorm Wind, Person

When
July 17, 9:13 PM EST
Where
Person County, 2.77 mi NNE of Hurdle Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
36.306, -79.028

Roxboro fire department reported trees fell on power lines and on a car near the intersection of Clay Long Rd and Hurdle Mills Rd.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970853, 970854, 970855, 970856, 970857, 970858, 970859, 970860, 970861, 970862, 970863, 970864, 970865, 970866, 970868, 970869, 970870, 970871, 970872, 970873, 970874, 970875.